Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 134, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 3, 2024, 8:10 PM CDT for Benton County, Sherburne County, Stearns County, Minnesota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2024, 8:10 PM CDT (01:10 UTC)
- Expired
- Aug 3, 2024, 9:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Benton County, MN, Sherburne County, MN, Stearns County, MN
The radar
The Minneapolis radar (KMPX), 100 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 6:26 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 703 J/kg
- Mixed-layer CIN
- -305 J/kg
- Mixed-layer LCL
- 1653 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 303 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
729
WUUS53 KMPX 040110
SVRMPX
MNC009-141-145-040200-
/O.NEW.KMPX.SV.W.0134.240804T0110Z-240804T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
810 PM CDT Sat Aug 3 2024
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Benton County in central Minnesota...
Northwestern Sherburne County in central Minnesota...
Northeastern Stearns County in central Minnesota...
* Until 900 PM CDT.
* At 810 PM CDT, a severe thunderstorm was located over Rice, or 15
miles south of Little Falls, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
St. Cloud, Sartell, Sauk Rapids, Foley, Clear Lake, Rice, Santiago,
Gilman, Little Rock, Duelm, Mayhew, and Parent.
This includes U.S. Highway 10 in Minnesota between mile markers 158
and 190.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4582 9397 4551 9373 4543 9389 4545 9408
4577 9441 4577 9428 4582 9435
TIME...MOT...LOC 0110Z 324DEG 34KT 4578 9425
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
BPH3 follow-up statements
651
WWUS53 KMPX 040127
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
827 PM CDT Sat Aug 3 2024
MNC009-141-145-040200-
/O.CON.KMPX.SV.W.0134.000000T0000Z-240804T0200Z/
Benton MN-Sherburne MN-Stearns MN-
827 PM CDT Sat Aug 3 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR BENTON...NORTHWESTERN SHERBURNE AND NORTHEASTERN STEARNS
COUNTIES...
At 826 PM CDT, a severe thunderstorm was located near Sauk Rapids, or
9 miles north of St. Cloud, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
St. Cloud, Sartell, Sauk Rapids, Foley, Clear Lake, Rice, Santiago,
Gilman, Duelm, Mayhew, Parent, and St Cloud Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4578 9396 4551 9373 4543 9389 4545 9408
4569 9433 4576 9417
TIME...MOT...LOC 0126Z 324DEG 32KT 4567 9414
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
BPH781
WWUS53 KMPX 040144
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
844 PM CDT Sat Aug 3 2024
MNC145-040154-
/O.CAN.KMPX.SV.W.0134.000000T0000Z-240804T0200Z/
Stearns MN-
844 PM CDT Sat Aug 3 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STEARNS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central Minnesota.
&&
LAT...LON 4550 9376 4543 9389 4545 9408 4551 9414
4556 9415 4557 9417 4561 9410 4564 9393
TIME...MOT...LOC 0144Z 325DEG 36KT 4550 9399
$$
MNC009-141-040200-
/O.CON.KMPX.SV.W.0134.000000T0000Z-240804T0200Z/
Benton MN-Sherburne MN-
844 PM CDT Sat Aug 3 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTH CENTRAL BENTON AND NORTHWESTERN SHERBURNE COUNTIES...
At 844 PM CDT, a severe thunderstorm was located near Clear Lake, or
9 miles east of St. Cloud, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
St. Cloud, Sauk Rapids, Clear Lake, Santiago, Duelm, and St Cloud
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4550 9376 4543 9389 4545 9408 4551 9414
4556 9415 4557 9417 4561 9410 4564 9393
TIME...MOT...LOC 0144Z 325DEG 36KT 4550 9399
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BPH510
WWUS53 KMPX 040155
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
855 PM CDT Sat Aug 3 2024
MNC009-141-040205-
/O.EXP.KMPX.SV.W.0134.000000T0000Z-240804T0200Z/
Benton MN-Sherburne MN-
855 PM CDT Sat Aug 3 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BENTON AND
NORTHWESTERN SHERBURNE COUNTIES WILL EXPIRE AT 900 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However, gusty winds and heavy rain are still
possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central Minnesota.
&&
LAT...LON 4550 9376 4543 9389 4545 9408 4551 9414
4556 9415 4557 9417 4561 9410 4564 9393
TIME...MOT...LOC 0155Z 324DEG 34KT 4543 9392
$$
BPHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 6:23 PM CDT, 1 hour 47 minutes earlier. Its key messages:
- Scattered severe storms with large hail and damaging winds late this afternoon and through the evening. The main threat is west of I-35.
- Soaking rain Monday, and then cooler, cloudy, and continued chances for rain next week.
Area forecast discussion, Aug 3, 6:23 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 623 PM CDT Sat Aug 3 2024 .KEY MESSAGES... - Scattered severe storms with large hail and damaging winds late this afternoon and through the evening. The main threat is west of I-35. - Soaking rain Monday, and then cooler, cloudy, and continued chances for rain next week. && .DISCUSSION... Issued at 229 PM CDT Sat Aug 3 2024 Thunderstorms are ongoing across northern Minnesota, with this activity soon moving into central Minnesota as a slow-moving cold front drops south across the state. At the moment, these storms are not that strong, however a much more impressive environment for severe weather exists across central and southwest Minnesota where 3000-4000 J/kg of MUCAPE has developed along with steep mid-level lapse rates. Seasonally strong wind shear of 30-40 kts is also present along an north of the front, and the perpendicular orientation of this shear to the front favors discrete supercell development once the storms reach the more favorable environment. Large hail and damaging winds will be the threat with any storms this evening, with significant hail (2" or greater) possible, especially across west-central Minnesota where the lapse rates & instability are mots impressive. Relatively dry low-levels and high cloud bases means the tornado threat is minimal, but the steep lapse rates means a damaging wind threat will be present with the strongest storms, especially is they begin to merge into clusters later in the evening. The main timing for storms will be 4-7 PM across central Minnesota & northwest Wisconsin, 7-10 PM for western MN, the Twin Cities metro & western Wisconsin, and 9 PM - midnight for southern Minnesota. The severe threat will be highest during the early evening across central Minnesota and generally wane through the night as instability decreases, but a threat for severe storms still exists for the Twin Cities & points south. The front stalls out across southern Minnesota tomorrow morning, and could act as a focal points for additional thunderstorms development tomorrow afternoon. CAMs today have backed off on the amount of thunderstorm development, but will continue to mention a low (10-20%) chance for storms tomorrow. Isolated strong to severe storms can't be ruled out. temperatures will be cooler behind the front with highs around 80. Stronger support aloft arrives Monday with the front likely still stalled out somewhere along the IA/MN border, with increasing frontogenesis north of the boundary expected to generate a banded rain event across much of the area. The severe threat looks low with cool temperatures north of the front, but slow-moving storms & rich PW values mean a widespread soaking rain is expected. Enhanced rainfall amounts in excess of 2-3" are possible within the narrow band of precipitation where the frontogenesis is strongest. A system Wednesday brings another chance for widespread rain, but otherwise cooler temperatures prevail next week with periodic chances for lighter rain. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 606 PM CDT Sat Aug 3 2024 Storm development is occurring over north-central Minnesota early this evening, with more growth expected to occur further west as the boundary pushes southeast throughout the evening. Initial mode will be scattered as storms continue to develop, and then are expected to become more clustered as they reach further south. Confidence is high for impacts at STC, MSP, and RNH given the current storm development. There is less certainty with how far west storms will develop for impacts at AXN and RWF, but if any storms go up they will likely be strong. Confidence is also lower for how long the storms lasts into the night, which is highlighted by the prob30s for MKT and EAU. Following the storms, mostly VFR conditions and NE winds at 10kts of less are expected through the period. KMSP...Adjusted timing slightly later to 04-07z given storms are primarily moving eastward early this evening, and are not expected to shift southeast for another 30-60 minutes. There is still a small chance (20%) that storms stick around for more than 3 hours, but recent models favor more of a progressive pattern so we have excluded the prob30 for TSRA on the tail end of the main impacts. /OUTLOOK FOR KMSP/ MON...MVFR/RA likely, chc -TSRA/IFR. Wind NE 5-10 kts. TUE...VFR. Wind E 5-10 kts. WED...VFR/-SHRA, chc -TSRA. Wind W 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...ETA AVIATION...BED
Hazardous weather outlook, Aug 3, 2:20 PM CDT, 5 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 220 PM CDT Sat Aug 3 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 041930- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 220 PM CDT Sat Aug 3 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Scattered thunderstorms this evening with the strongest storms capable of large hail and damaging wind. The threat for significant hail (greater than 2 inches) is highest across central Minnesota. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms and locally heavy rainfall are expected Monday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this evening.
In the hours before
Local storm report, Aug 3, 7:47 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
747 PM CDT Sat Aug 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM Hail 6 W Cushing 46.14N 94.70W
08/03/2024 M0.88 Inch Todd MN Trained Spotter
&&
BEDSpecial weather statement, Aug 3, 7:48 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
748 PM CDT Sat Aug 3 2024
MNZ043-044-040130-
Mille Lacs MN-Morrison MN-
748 PM CDT Sat Aug 3 2024
...STRONG THUNDERSTORMS WILL IMPACT MILLE LACS AND SOUTHEASTERN
MORRISON COUNTIES THROUGH 830 PM CDT...
At 748 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Lastrup, or 19 miles southwest of Mille Lacs Lake,
moving southeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mille Lacs Lake, Pierz, Onamia, Isle, Wahkon, Lastrup, Vineland,
Morrill, Harding, Genola, Hillman, and Mille Lacs Kathio State Park.
This includes U.S. Highway 169 between mile markers 195 and 229.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central and east central Minnesota.
&&
LAT...LON 4598 9343 4598 9352 4581 9352 4580 9377
4582 9377 4583 9399 4616 9430 4616 9381
4624 9381 4625 9344
TIME...MOT...LOC 0048Z 315DEG 37KT 4609 9396
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BPHLocal storm report, Aug 3, 7:52 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
752 PM CDT Sat Aug 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM Hail 1 S Round Prairie 45.89N 94.88W
08/03/2024 M1.50 Inch Todd MN Trained Spotter
&&
TDHLocal storm report, Aug 3, 7:53 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
753 PM CDT Sat Aug 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM Hail 4 S Browerville 46.03N 94.87W
08/03/2024 M2.00 Inch Todd MN Trained Spotter
Picture via X.
&&
TDHLocal storm report, Aug 3, 7:56 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
756 PM CDT Sat Aug 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM Tstm Wnd Dmg 1 SE Staples 46.35N 94.79W
08/03/2024 Todd MN Public
Public reported tree debris and 3-4 inch
diameter branches broken off near southern
Staples train station via facebook.
&&
TDHLocal storm report, Aug 3, 8:08 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
808 PM CDT Sat Aug 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM Hail Eagle Bend 46.17N 95.04W
08/03/2024 M1.75 Inch Todd MN Trained Spotter
Delayed report via Todd Co EM.
&&
TDHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:05 PM CDT | Special Weather Statement | MPX | Todd | 85 min |
| Aug 3, 7:12 PM CDT | Severe Thunderstorm Warning | MPX | Morrison, Todd | 48 min |
| Aug 3, 7:29 PM CDT | Severe Thunderstorm Warning | MPX | Todd | 16 min |
| Aug 3, 7:31 PM CDT | Severe Thunderstorm Warning | MPX | Morrison | 44 min |
| Aug 3, 7:48 PM CDT | Special Weather Statement | MPX | Mille Lacs | 42 min |
| Aug 3, 8:00 PM CDT | Severe Thunderstorm Warning | MPX | Morrison, Stearns, Todd | 60 min |
| Aug 3, 8:17 PM CDT | Tornado Warning | MPX | Stearns | 28 min |
| Aug 3, 8:24 PM CDT | Tornado Warning | MPX | Benton, Sherburne, Stearns | 19 min |
| Aug 3, 8:48 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Stearns | 57 min |
| Aug 3, 8:54 PM CDT | Special Weather Statement | MPX | Sherburne, Wright | 51 min |
| Aug 3, 9:32 PM CDT | Tornado Warning | MPX | Kandiyohi, Meeker | 28 min |
| Aug 3, 9:35 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, Wright | 55 min |
| Aug 3, 9:40 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, McLeod, Meeker, Renville | 50 min |
| Aug 3, 10:12 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Dakota, Hennepin, Scott | 33 min |
| Aug 3, 10:29 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, McLeod, Meeker, Renville, Sibley | 46 min |
| Aug 3, 10:43 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Rice, Scott | 32 min |
| Aug 3, 11:14 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Nicollet, Renville, Sibley | 31 min |
| Aug 3, 11:44 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Brown, Nicollet, Sibley | 13 min |
| Aug 3, 11:55 PM CDT | Special Weather Statement | MPX | Waseca | 35 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.